Jump to content

jelly: Nortriptyline Withdrawal?


jelly

Recommended Posts

Hi -

 

I started Nortriptyline 10mg on May 30th.  I started to feel nausea 1-2 weeks into it.  I stopped completely on June 18th after consulting with my physician.  I am still feeling nausea 24/7 - but it is more pronounced 1 hour after each meal.  Since I only took it for 19 days total - is this a withdrawal symptom? I'm just really confused.  I walked out of my annual physical - and everything else is perfectly fine.  This was my first time taking any anti-depressant and it was prescribed for me for jaw tension (thought to be caused by anxiety).  Would like any perspective please.

 

Nortriptyline 10mg from May 30th - June 18th (total 19 days), then quit cold turkey.

Link to comment
  • Moderator Emeritus

Hi jelly -- Welcome to Surviving Antidepressants (SA)

 

A quick answer for you: nausea is a common side-effect of anti-depressants and a common withdrawal symptom. The digestive system has more of certain neurotransmitter receptors than the brain; add a substance, noritriptyline or other psych drug, to address an "imbalance" in the brain (a discredited hypothesis) and a person will likely have digestive effects. For more about withdrawal symptoms:

 

Introduction to antidepressant withdrawal syndrome

 

What is withdrawal syndrome

 

Given your exposure was brief (< 3 weeks), your w/d nausea is likely, but not absolutely certainly to be relatively short-lived. You're on your 12th day off noritriptyline, has the nausea decreased, increased or stayed the same? Come and gone in "waves"?

 

The Windows and Waves pattern of stabilization

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to comment

The nausea has been pretty constant. I am not helped by Tums or Pepcid. I just started on Prevacid 3 days ago and it is helping a little, but I still feel the nausea. My physician does not think it is linked to the Nortriptyline - which makes no sense - as I never had this issue at all prior to the meds. I am also feeling apprehensive about the Prevacid - and creating more issues for myself, but am desperate to get some relief.

Link to comment
  • Moderator Emeritus

Jelly
 
Nausea is disconcerting at the best of times; I'm not sure which ring of hell specialized in constant nausea.
 
Prevacid reduces acid in your stomach, as do Tums and Pepsid.  Stomach acid is not the source of your nausea; a destabilized central nervous system is. Your gut's neurotransmitter receptors and processes are adjusting to the absence of noritriptyline.
 
If you can't bear the nausea, there's an over-the-counter product "Dramamine" that contains an antihistamine, dimenhydrinate. This product is quite effective at dealing with nausea and motion sickness. Many chain drug stores/pharmacies have the product in their own less expensive in-house brand.
 
Talking to a pharmacist might give you some other ideas about OTC solutions as well as prescription pharmaceuticals effective for nausea. (Some are super-strength for chemotherapy patients.)

If you go back to your doctor about this:

How do you talk to your doctor about tapering and withdrawal

What to expect from your doctor about withdrawal symptoms
 
 
Non-drug "natural" remedies: ginger, peppermint, anti-nausea acupressure wrist bands
 
The SA symptoms forum has a few discussion topics on digestive symptoms, including nausea:
 
Digestive symptoms: nausea and others
 
What to do for nausea and dizziness

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to comment
  • Moderator Emeritus

Welcome Jelly,

I'm sorry you've been having some nausea. It sounds to me like you had an adverse reaction to Nortriptyline, its good you stopped taking it and were only on it for a short time. There are safer and healthier ways to manage anxiety.

 

It can take a while for adverse drug reactions to resolve, everyone is different, but most people get back to normal in a few weeks, especially after a short exposure.

 

Scally has given you some good ideas for managing the nausea, I find ginger helpful when I'm feeling nauseous, and having smaller meals is also a good idea.

 

Please stay in touch and let us know how you're doing.

 

Petunia.

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to comment

Thank you Scallywag and Petunia.  I had a good day on Saturday - but then by Monday the nausea was back in full force.  Today (Tuesday) I am not feeling much different.  I suppose this is the wave and window part.  I feel ok when I am actually eating something - but when I am done the nausea sets in.

 

My father in law is a physician - and is a bit shocked that I am feeling this way still and not entirely convinced that this is a w/d symptom.  If this doesn't go away in a few more weeks - is there anything I need to get checked out - In order to rule out other causes....although I am fairly certain this is w/d - because I never had any digestive issues previously.

 

Appreciate your kindness and support. 

Link to comment
  • Moderator Emeritus

I don't think there is.  Usually when members here get tests done, everything comes back negative.  If it started with the w/d, then it's most likely w/d.  Did you start reading the Digestive Symptoms thread Scally linked to?  It's got really useful info in it, particularly for healing your gut - cause guts don't like psych meds. 

 

I understand though how you'll be feeling desperate for the nausea to end - I've had it from time to time in my w/d too - and it stinks!  Yuck.  Hope you start finding some improvement soon. 

 

Karen

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy